Vermont, 2014

Damaging Wind in Vermont, July 7, 2014

July 7, 2014 · NWS ALY · 1 event in 1 county or zone

A warm and humid air mass was in place across southern Vermont on the afternoon of Monday, July 7th. A cluster of showers and thunderstorms moved from upstate New York into southern Vermont during the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place across southern Vermont on the afternoon of Monday, July 7th. A cluster of showers and thunderstorms moved from upstate New York into southern Vermont during the mid afternoon hours. These thunderstorms had previously weakened, but were still associated with very strong winds aloft. As these thunderstorms interacted with the high terrain of the southern Green Mountains, they produced gusty winds. These winds caused damage to trees and power lines near Readsboro. The thunderstorm continued eastward towards the Connecticut River Valley, but did not produce any additional severe weather before exiting the state to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 7, 1:41 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 7, 1:41 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
241 PM EDT MON JUL 7 2014

.SYNOPSIS...
IT WILL TURN WARM AND HUMID THIS AFTERNOON WITH NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS...POSSIBLY CONTAINING HEAVY RAINFALL AND
GUSTY WINDS. A SERIES OF DISTURBANCE AND A COLD FRONT LOOKS TO KEEP
US UNSETTLED THROUGH WEDNESDAY. WHILE MUCH OF THE TIME WILL BE
RAINFREE...ANY THUNDERSTORM THROUGH THIS TIME FRAME COULD BE STRONG.
BEHIND A COLD FRONT...SLIGHTLY COOLER AND LESS HUMID AIR WILL RETURN
TO THE REGION FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1230 PM EDT...THE REMNANTS FROM THE MCS/MCV WERE STILL MOVING
ACROSS OUR REGION...JUST TO THE WEST OF THE CAPITAL REGION. SO
FAR...SOME PRETTY STRONG WIND FIELDS ASSOCIATED WITH THESE
STORMS...BUT THESE WIND CORES REMAIN ELEVATED DUE TO WEAK MID LEVEL
LAPSE RATES AND INSTABILITY. SO FAR...NO CLOUD TO GROUND LIGHTNING
STRIKES WITH THIS.

FOLLOWING THIS LINE BUT THIS SHOULDN'T BE THE ONE THAT SPAWNS STRONG
TO SEVERE STORMS.

A SHORT WAVE TO OUR WEST LOOKS TO SPARK ANOTHER LINE OF CONVECTION
LATER IN THE AFTERNOON. DEPENDING ON HOW UNSTABLE WE GET AT THAT
TIME WILL DETERMINE HOW MUCH SEVERE WEATHER WILL PAN OUT.

THE LOW LEVEL WIND FIELD CONTINUES TO STRENGTHEN SO IT WOULD NOT
TAKE PARTICULAR "TALL" STORMS TO TAP INTO THE 50 KTS WIND ABOUT
18,000 FEET OFF THE DECK.

FOR THIS UPDATE...JUST FINAGLED THE NEAR TERM GRIDS DUE TO THE
CURRENT WEATHER TRENDS...FOLLOWING THE LINE AS IT MOVES TOWARD THE
CAPITAL REGION...AND ANTICIPATION OF ADDITIONAL SHOWER/THUNDERSTORM
ACTIVITY. ALSO BUMPED UP POPS A LITTLE IN OUR SOUTHERN ZONES SINCE
THE LATEST HRRR INDICATED ACTIVITY WOULD MAKE IT DOWN THERE AS
WELL.

HUMIDITY WILL CONTINUE TO INCREASE THIS AFTERNOON...AS DEWPOINTS
WILL RAMP UP THROUGH 60S. HIGH TEMPERATURES LOOK TO BE LOWER TO MID
80S IN THE VALLEYS...75-80 HIGHER ELEVATIONS.

THE POTENTIALLY STRONG STORMS WILL LIKELY FIRE UP MAINLY AFTER
FIRE UP AFTER 300 PM THIS AFTERNOON.

THE STORM PREDICTION CENTER HAS EXPANDED THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS TO THE SOUTH AND EAST ACROSS THE REST OF OUR FORECAST
AREA. THE CHANCES FOR DAMAGING WINDS HAVE BEEN INCREASED IN THEIR
WIND OUTLOOK FOR THE EASTERN CATSKILLS...PORTION OF THE MOHAWK
VALLEY INTO GREATER CAPITAL DISTRICT. CHECK OUR FACEBOOK POST AND
TWEET WITH THE GRAPHICS.

HAVE CONTINUED WITH GUSTY WINDS AND HEAVY RAINFALL ENHANCED WORDING
FOR THIS AFTERNOON INTO THE EVENING. DEEP LAYER WEST-SOUTHWEST
WIND FIELD WILL INCREASE ACROSS THE REGION TODAY AS A SHORT WAVE
TROUGH MOVES THROUGH THE FLOW. LOW LEVEL JET...850 MB...WILL
INCREASE TO 40 TO 45 KNOTS THIS AFTERNOON. REGION WILL BE UNDER
THE RIGHT-REAR ENTRANCE REGION OF THE AN UPPER LEVEL JET STREAK 60
TO 75 KNOTS BY THIS EVENING. AT THERE WILL BE SUFFICIENT VERTICAL
SHEAR FOR ORGANIZED LINE SEGMENTS AND BOWING STRUCTURES TO DEVELOP
WITH SUPERCELLS EVEN POSSIBLE. THE PRIMARY HAZARD WILL BE FOR
DAMAGING WINDS. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS AS
PRECIPITABLE WATER VALUES INCREASE TO 1 1/2 TO 2 INCHES.

DEW POINTS ARE IN THE 60S ACROSS AREA. WILL BE WARM AND HUMID WITH
HIGHS FROM THE MID 70S TO UPPER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
ACTIVITY IS EXPECTED TO DIE DOWN OVERNIGHT AFTER AN ACTIVE PERIOD
THIS EVENING. EXPECT A REPEAT PERFORMANCE ON TUESDAY. PWATS ARE
ONCE AGAIN VERY HIGH IN THE 1.5 TO 2 INCH RANGE. FA IS IN THE
RIGHT ENTRANCE REGION OF A 75 KT JET AT H3 AND MLMUCAPES RCH
1000-1500 J/KG. HIGHS ON TUESDAY ARE EXPECTED TO BE IN THE 80S TO
PERHAPS LOWER 90S IN THE MID HUDSON VALLEY.

WEDNESDAY...LOOKS TO BE THE MOST ACTIVE DAY AS FA REMAINS IN THE
RIGHT ENTRANCE REGION OF THE UPPER JET WHICH IS NOW UP TO 100 KTS.
IN ADDITION BULK SHEAR 0-6 KM REACHES 50 TO 60 KTS. LAPSE RATES
H8-H7 APPROACH 6 TO 6.5 C/KM AND MLMUCAPES REACH 1500-2500 J/KG
MAINLY ACROSS SERN HALF OF FA. PWATS REMAIN IN THE 1.5 TO 2 INCH
RANGE AT LEAST INTO ERLY AFTERNOON. STRENGTH OF H5 TROF IS SUCH THAT
ROUNDS OF SHOWERS AND THUNDERSTORMS SOME WITH BOWING SEGMENTS WILL
BE POSSIBLE. EXPECT HIGHS ON WEDNESDAY IN THE UPPER 70S TO UPPER
80S. ACTIVITY IS LIKELY TO DIMINISH DURING THE EVENING WITH LITTLE
IF ANY CONVECTION LEFT AFTER MIDNIGHT. LOWS WEDNESDAY NIGHT ARE
EXPECTED TO BE IN THE MID 50S TO MID 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE LONG TERM PORTION OF THE FORECAST WILL REMAIN SOMEWHAT
ACTIVE...ESPECIALLY FOR LATER NEXT WEEKEND. HOWEVER...A BREAK FROM
THE ACTIVE WEATHER SHOULD OCCUR FOR THU NT THROUGH AT LEAST EARLY
SAT.

AN UPPER LEVEL TROUGH WILL PASS ACROSS THE REGION THURSDAY. THE
COMBINATION OF A COOL POOL ALOFT...AND DYNAMICAL FORCING ASSOCIATED
WITH THE UPPER TROUGH PASSAGE SHOULD TRIGGER SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DURING THURSDAY. IN THE WAKE OF THIS TROUGH
PASSAGE...A TRANSIENT RIDGE OF HIGH PRESSURE SHOULD BRING GENERALLY
FAIR CONDITIONS FOR THU NT INTO AT LEAST EARLY SAT.

FROM LATER SAT INTO SUNDAY...LONG RANGE MODELS AND ENSEMBLES SUGGEST
THAT AN UPPER LEVEL LOW DEVELOPS OVER CENTRAL CANADA...AND SLOWLY
TRACKS SOUTHEAST TOWARD THE GREAT LAKES REGION BY SUNDAY AND EARLY
NEXT WEEK. WELL AHEAD OF THIS FEATURE...SOME MODELS SUGGEST
SHORTWAVE ENERGY PASSES ACROSS THE REGION AS EARLY AS SAT OR SAT
NT...PARTICULARLY THE 00Z/07 GFS AND ECMWF. THE 00Z/07 GEFS...ON THE
OTHER HAND...DO NOT REFLECT THIS FEATURE AND POTENTIAL ASSOCIATED
SHOWERS...SUGGESTING THAT THE 00Z/07 DETERMINISTIC GFS MAY BE AN
OUTLIER. AT THIS TIME...WILL INCLUDE SLIGHT CHC POPS FOR SAT AFTN
AND NIGHT...THEN INCREASE TO CHC BY SUNDAY...FOR
SHOWERS/THUNDERSTORMS. HOWEVER...IF THE DETERMINISTIC GFS AND ECMWF
PROVE CORRECT...THEN SHOWERS AND THUNDERSTORMS MAY BE MORE
WIDESPREAD THAN CURRENTLY INDICATED FOR SAT AFTERNOON AND NIGHT.

AS FOR TEMPERATURES DURING THE LONG TERM...THEY SHOULD INITIALLY BE
NEAR TO SLIGHTLY BELOW SEASONAL LEVELS...AS THE UPPER LEVEL TROUGH
PASSES THROUGH...AND HIGH PRESSURE BUILDS IN. THEN...AS LOW LEVEL
WARM AND MOISTURE ADVECTION OCCUR SAT-SUN...TEMPS SHOULD TREND TO
SLIGHTLY ABOVE SEASONAL LEVELS...ESPECIALLY SINCE NIGHTTIME MIN
TEMPS WILL CLIMB ABOVE NORMAL. SO...EXPECT DAYTIME MAX TEMPS MAINLY
IN THE 75-80 RANGE IN VALLEYS FOR THU AND FRI...WITH 60S AND LOWER
70S ACROSS HIGHER ELEVATIONS. MAX TEMPS SHOULD THEN WARM INTO THE
LOWER/MID 80S FOR VALLEYS...AND 75-80 ACROSS HIGHER ELEVATIONS FOR
SAT-SUN...ALONG WITH INCREASING HUMIDITY LEVELS. OVERNIGHT MIN TEMPS
SHOULD FALL INTO THE UPPER 50S TO LOWER 60S IN VALLEY AREAS...AND
LOWER/MID 50S ACROSS HIGHER TERRAIN FOR THU NT/FRI AM...WITH PERHAPS
SOME 40S ACROSS HIGHER ELEVATIONS IN THE SOUTHERN ADIRONDACKS. MIN
TEMPS WILL WARM A FEW DEGREES FOR FRI NT/SAT AM...WITH MAINLY LOWER
60S IN VALLEYS...AND 50S FOR HIGHER TERRAIN. THEN...EVEN WARMER FOR
SAT NT/SUN AM...WITH 60S IN MOST AREAS...WITH PERHAPS SOME UPPER 50S
ACROSS PORTIONS OF THE SOUTHERN ADIRONDACKS. AGAIN...IT SHOULD
BECOME MORE HUMID AS WELL BY SAT NT.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A COLD FRONT IS APPROACHING FROM THE WEST. THE AIRMASS ACROSS MUCH
OF THE REGION HAS BECOME MOIST AND UNSTABLE. A ROUND OF CONVECTION
WILL FIRE UP AS WE HEAD THROUGH THE AFTERNOON INTO THE EVENING HOURS
AS A SHORT WAVE TROUGH MOVES THROUGH THE DEEP WEST-SOUTHWEST FLOW
ACROSS THE REGION. SOME OF THESE STORMS HAS THE POTENTIAL TO BECOME
STRONG TO SEVERE. THE MAIN THREAT IS FOR STRONG/DAMAGING WINDS.

LOOKING THROUGH MODELS HAVE USED THE HRRR-3KM FOR GUIDANCE FOR
INCLUDING THUNDERSTORMS IN THE TAFS. HAVE TEMPO GROUPS IN FOR KALB
(22Z-00Z) AND KPSF (23Z-01Z). WHERE HAVE HIGHER CONFIDENCE. WHILE
AT KGFL AND KPOU HAVE USED VCSH TO ADDRESS CONVECTION.

CONVECTION IS EXPECTED TO WIND DOWN BY LATE EVENING WITH SKIES
BECOMING PARTLY CLOUDY AND WINDS WILL WEAKEN. SOME AREAS OF FOG
AND/OR STRATUS COULD DEVELOP OVERNIGHT PARTICULARLY IN AREAS WHERE
WHICH SHOWERS/THUNDERSTORMS OCCUR.  HAVE MVFR VIS IN TAFS WITH
SCATTERED MVFR CLOUDS. AFTER SUNRISE MIXING BEGINS AND ANY FOG WILL
DISSIPATE AND CLOUDS WOULD LIFT. CONVECTION ON TUESDAY SHOULD NOT
OCCUR UNTIL AFTER 18Z/TUESDAY END OF TAF PERIOD.

MAINLY LOOKING AT SOUTH TO SOUTHWEST WINDS 10-15 KNOTS WITH GUSTS
INTO THE 20S. WINDS WILL WEAKEN/DIMINISH OVERNIGHT.  SOUTH TO
SOUTHWEST WINDS TUESDAY INCREASING TO AROUND 10 KNOTS.

WINDS WILL BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN AND NEAR
ANY THUNDERSTORMS.

OUTLOOK...
TUE NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA.
WED-WED NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
THU: MODERATE OPERATIONAL IMPACT. SCATTERED SHRA...TSRA.
THU NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHC SHRA...TSRA.
FRI: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
HIGHER HUMIDITY LEVELS AND HOTTER TEMPERATURES WILL RETURN
TODAY...ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS...SOME
OF WHICH MAY BE STRONG. THE THREAT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS...WITH CONTINUED WARM AND HUMID CONDITIONS...WILL BE
IN PLACE THROUGH THE MIDDLE OF THE WEEK...BEFORE A COLD FRONT
BRINGS COOLER AND LESS HUMID AIR TO THE REGION FOR THE END OF THE
WEEK.

RELATIVE HUMIDITY VALUES WILL DROP TO 45 TO 65 PERCENT
TODAY...INCREASE TO 85 TO 100 PERCENT TONIGHT...AND DROP TO 45 TO
60 PERCENT ON TUESDAY.

WINDS WILL BE SOUTHWEST AT 10 TO 15 MPH TODAY...SOUTHWEST AT 5 TO
10 MPH TONIGHT...AND SOUTHWEST AT 5 TO 15 MPH ON TUESDAY.

&&

.HYDROLOGY...
HIGHER HUMIDITY LEVELS AND HOTTER TEMPERATURES WILL RETURN
TODAY...ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS...SOME
OF WHICH MAY BE STRONG. THE THREAT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS...WITH CONTINUED WARM AND HUMID CONDITIONS...WILL BE
IN PLACE THROUGH THE MIDDLE OF THE WEEK...BEFORE A COLD FRONT
BRINGS COOLER AND LESS HUMID AIR TO THE REGION FOR THE END OF THE
WEEK.

PRECIPITABLE WATER VALUES ARE FORECAST TO RISE TO 1.5 TO 2 INCHES
THROUGH MID WEEK...SO ANY STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL WHICH COULD LEAD TO MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. IF HEAVY RAIN FALLS REPEATEDLY OVER THE SAME
AREA...THEN FLASH FLOODING WILL BE POSSIBLE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...IAA/HWJIV/11
SHORT TERM...11
LONG TERM...KL
AVIATION...IAA
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, Jul 7, 3:00 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EDT MON JUL 7 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
400 AM EDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS OVER 60 MPH POSSIBLE. LARGE HAIL IS ALSO
POSSIBLE. THE ACTIVITY IS EXPECTED TO WEAKEN DURING THE LATE
EVENING HOURS. ALSO SOME FLASH FLOODING CANNOT BE RULED OUT AS
CELLS MAY TEND TO TRAIN OVER THE SAME AREA AND OR BACK BUILD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON
TUESDAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. THERE IS
POTENTIAL FOR SOME OF THESE STORMS TO BE STRONG TO SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL. IF HEAVY RAINFALL REPEATEDLY OCCURS OVER
THE SAME AREA...THERE IS THE POTENTIAL FOR FLASH FLOODING TO
OCCUR.

STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...MAINLY FOR THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Jul 7, 12:48 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT MON JUL 7 2014

MAZ001-025-NYZ052>054-061-084-VTZ013>015-071830-
BENNINGTON VT-SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
SOUTHERN WASHINGTON NY-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-WESTERN WINDHAM VT-
EASTERN WINDHAM VT-
148 PM EDT MON JUL 7 2014

...STRONG THUNDERSTORMS IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM SHAFTSBURY TO WEST SAND LAKE...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF BENNINGTON TO RENSSELAER...AND MOVING
SOUTHEAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
BERLIN AND BENNINGTON BY 155 PM EDT
POWNAL BY 200 PM EDT
WILLIAMSTOWN AND STEPHENTOWN BY 205 PM EDT
WILMINGTON...NEW LEBANON AND STAMFORD BY 210 PM EDT
NORTH ADAMS AND NEW ASHFORD BY 215 PM EDT

LAT...LON 4272 7247 4273 7301 4271 7301 4270 7294
      4267 7298 4266 7295 4263 7294 4239 7300
      4238 7302 4238 7306 4236 7306 4260 7382
      4306 7322 4284 7254 4281 7254 4274 7246
TIME...MOT...LOC 1747Z 293DEG 34KT 4295 7317 4265 7362

LFM
Special weather statement, Jul 7, 1:42 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT MON JUL 7 2014

MAZ001-VTZ013>015-071915-
BENNINGTON VT-NORTHERN BERKSHIRE MA-WESTERN WINDHAM VT-
EASTERN WINDHAM VT-
242 PM EDT MON JUL 7 2014

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR READSBORO...
OR ABOUT 10 MILES EAST OF NORTH ADAMS...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
GUILFORD CENTER BY 300 PM EDT
VERNON BY 310 PM EDT

LAT...LON 4272 7247 4273 7301 4271 7301 4271 7295
      4270 7294 4267 7299 4268 7314 4284 7313
      4284 7254 4281 7254 4276 7247 4274 7246
TIME...MOT...LOC 1842Z 271DEG 36KT 4274 7288

LFM

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
July 7, 1:47 PM EST
Where
Windham County, 3.42 mi SW of Whitingham
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
42.745, -72.928

Many trees and power lines were reported down near the intersection of Bosley Hill Road and Tunnel Street in Readsboro to thunderstorms winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530579.